Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 151, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 2023, 6:07 PM MDT for Sheridan County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2023, 6:07 PM MDT (00:07 UTC)
- Expired
- Jun 29, 2023, 6:45 PM MDT
- In force
- 38 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Sheridan County, NE
The radar
The Rapid City radar (KUDX), 171 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:12 PM MDT | HAIL 1 | 8 Ssw Rushville, NE | Small hail covered the ground with some hailstones up to quarter sized. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
885
WUUS53 KLBF 300007
SVRLBF
NEC161-300045-
/O.NEW.KLBF.SV.W.0151.230630T0007Z-230630T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
607 PM MDT Thu Jun 29 2023
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Central Sheridan County in the Panhandle of Nebraska...
* Until 645 PM MDT.
* At 607 PM MDT, a severe thunderstorm was located 8 miles southwest
of Rushville, moving east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Rushville, Clinton, Highway 250 crossing the Niobrara River and
Walgren Lake State Recreation Area.
This includes the following highways...
Highway 20 between mile markers 90 and 97.
Highway 250 between mile markers 37 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4251 10259 4263 10265 4278 10236 4260 10226
TIME...MOT...LOC 0007Z 247DEG 13KT 4260 10253
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Snively1 follow-up statement
962
WWUS53 KLBF 300033
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
633 PM MDT Thu Jun 29 2023
NEC161-300045-
/O.CON.KLBF.SV.W.0151.000000T0000Z-230630T0045Z/
Sheridan NE-
633 PM MDT Thu Jun 29 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR CENTRAL SHERIDAN COUNTY...
At 633 PM MDT, a severe thunderstorm was located 8 miles southeast of
Rushville, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clinton.
This includes the following highways...
Highway 20 between mile markers 93 and 97.
Highway 250 between mile markers 39 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4255 10243 4262 10256 4278 10236 4260 10226
TIME...MOT...LOC 0033Z 270DEG 13KT 4261 10240
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TaylorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 5:36 PM MDT, 31 minutes earlier.
Area forecast discussion, Jun 29, 5:36 PM MDT, 31 minutes before
Area Forecast Discussion National Weather Service North Platte NE 636 PM CDT Thu Jun 29 2023 ...UPDATED AVIATION FORECAST DISCUSSION... .SYNOPSIS... Issued at 319 PM CDT Thu Jun 29 2023 Key Messages: Several rounds of rain and thunderstorms expected tonight though at least Saturday morning. Heavy rainfall appears to be the main threat. Drier weather is expected Saturday night through Monday. Warm weather during this period too. At least scattered storm chances return the 4th and beyond. && .SHORT TERM...(This evening through Friday night) Issued at 319 PM CDT Thu Jun 29 2023 A longwave through will continue to progress eastward though the Rockies this afternoon and move into the western High Plains Friday. Mid-level southwest flow atop east to southeast low-level flow will continue to provide a well sheared environment supportive of organized convection downstream of the approaching trough. With the approach of the longwave trough, surface low pressure is in the process of deepening across northeast Colorado this afternoon. Convection will develop along the Laramie range and perhaps the far western Nebraska Panhandle late this afternoon. This activity will be carried eastward into western Nebraska this evening. This environment should be characterized by around 1500 J/kg of MLCAPE and bulk shear near 35 kts. It appears that the better risk for supercells, large hail and perhaps a tornado, will remain just west of the area late this afternoon. Upscale growth into a cluster of storms is then expected across western Nebraska this evening with the main threat being strong winds and a lesser threat of hail. The other concern will be the continued potential for heavy rainfall. The longwave trough continues to advance closer to the area and eventually emerges into the western High Plains Friday. Southwest winds aloft decrease by later in the afternoon as the trough begins to move overhead. The severe threat will also decrease as winds alft weaken but the heavy rain threat will continue. A rather tough forecast for Friday in regards to a focus for convection. There will be large scale lift across the area, but lacking will be a defined low-level boundary for convergence. There will likely be a couple of left over weak boundaries from the early morning convection. It will take only minimal heating to initiate convection near these boundaries, but again it is unclear exactly where they will be located. Models seem to favor north central Nebraska Friday evening as a cold front sags south into the area providing better focus. Another area is across southern Nebraska Friday night near a weak closed low at H5 as the upper trough progresses eastward. .LONG TERM...(Saturday through Thursday) Issued at 319 PM CDT Thu Jun 29 2023 A drier northwest flow aloft develops Sunday and continues into Monday. It will also warm up during this oeriod with highs both Sunday and Monday right around 90 degrees. Pattern turns active again by the evening of the 4th. The base of a of a Canadian longwave trough will swing through the Northern Plains. A warm, moist airmass will be in place across the area with at least scattered storms likely to form along a southward sagging cold front Tuesday afternoon and evening. As the cold front pushes southeast of the area expect much cooler weather Wednesday into Thursday with highs in the 70s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 635 PM CDT Thu Jun 29 2023 Thunderstorms will continue to overspread the area late this evening, with brief MVFR possible in any thunderstorms. The storms will cross the area tonight, with low stratus and patchy fog developoment anticipated in the wake of the activity. MVFR/locally IFR CIGs are expected to persist through the late morning, before a gradual improvement to VFR is expected into tomorrow afternoon. Additional thunderstorm activity is then expected tomorrow evening, though confidence in timing and placement remains low for now. Winds remain light and generally variable through the period, below 10kts. The exception will be in any thunderstorms, where locally strong winds can be expected. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Taylor SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Brown
Hazardous weather outlook, Jun 29, 1:41 PM MDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 241 PM CDT Thu Jun 29 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-301945- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 241 PM CDT Thu Jun 29 2023 /141 PM MDT Thu Jun 29 2023/ This Hazardous Weather Outlook is for central Nebraska, north central Nebraska, panhandle Nebraska, southwest Nebraska and west central Nebraska. .DAY ONE...This afternoon and tonight. Thunderstorms will develop late this evening across the Panhandle and move eastward across central Nebraska through the overnight period. Some storms may become strong to severe, especially from the Panhandle into the Sandhills, with large hail and damaging winds possible. Very heavy rainfall may also lead to localized flooding for areas across the Sandhills into north central Nebraska. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Friday into Friday night. Limited threat for severe thunderstorms for areas generally south of I-80. Heavy rainfall is also possible across portions of the area, which could lead to localized minor flooding. Daily chances for showers and thunderstorms return late Monday through the first part of next week. At this time, the threat for severe weather is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Jun 29, 3:59 PM MDT, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
459 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM Tstm Wnd Dmg Hamlet 40.39N 101.24W
06/29/2023 Hayes NE Public
Delayed report. Wind driven hail resulted in tree and
crop damage. Time estimated by radar.
&&
BrownLocal storm report, Jun 29, 4:27 PM MDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
527 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM Tstm Wnd Gst 3 SE Champion 40.43N 101.67W
06/29/2023 E60 mph Chase NE Public
Delayed report. Small hail also occured. Time estimated
by radar.
&&
BrownSpecial weather statement, Jun 29, 5:15 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
515 PM MDT Thu Jun 29 2023
NEZ004-292345-
Sheridan NE-
515 PM MDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of west central
Sheridan County through 545 PM MDT...
At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Hay Springs, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Highway 250 crossing the Niobrara River, Intersection of Highway 87
and Antelope Road and Walgren Lake State Recreation Area.
This includes Highway 250 near mile marker 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4261 10277 4270 10251 4248 10244 4243 10275
4244 10277
TIME...MOT...LOC 2315Z 243DEG 20KT 4252 10274
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BrownSpecial weather statement, Jun 29, 5:45 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
545 PM MDT Thu Jun 29 2023
NEZ004-300030-
Sheridan NE-
545 PM MDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of northwestern
Sheridan County through 630 PM MDT...
At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Hay Springs, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rushville, Highway 250 crossing the Niobrara River and Walgren Lake
State Recreation Area.
This includes the following highways...
Highway 20 between mile markers 86 and 93.
Highway 250 between mile markers 35 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4249 10272 4259 10273 4280 10245 4253 10230
TIME...MOT...LOC 2344Z 247DEG 13KT 4257 10261
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SnivelyThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:15 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 45 min |
| Jun 29, 6:28 PM MDT | Special Weather Statement | LBF | Grant | 32 min |
| Jun 29, 6:48 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 42 min |
| Jun 29, 7:02 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Garden, Grant, Sheridan | 43 min |
| Jun 29, 7:06 PM MDT | Special Weather Statement | LBF | Sheridan | 39 min |
| Jun 29, 7:13 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 47 min |
| Jun 29, 7:27 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 48 min |
| Jun 29, 7:32 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant | 43 min |
| Jun 29, 8:06 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 39 min |
| Jun 29, 8:08 PM MDT | Special Weather Statement | LBF | Arthur, Garden, Grant | 52 min |
| Jun 29, 8:42 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 48 min |
| Jun 29, 9:00 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, Hooker, McPherson, Thomas | 30 min |
| Jun 29, 9:24 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Loup, Rock | 66 min |
| Jun 29, 9:33 PM MDT | Special Weather Statement | LBF | Garden | 42 min |
| Jun 29, 9:34 PM MDT | Special Weather Statement | LBF | McPherson | 41 min |
| Jun 29, 10:26 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Garfield, Holt, Loup, Rock | 64 min |
| Jun 29, 11:02 PM MDT | Special Weather Statement | LBF | Perkins | 43 min |
| Jun 29, 11:26 PM MDT | Severe Thunderstorm Warning | LBF | Garfield, Holt, Loup, Rock, Wheeler | 48 min |
| Jun 29, 11:38 PM MDT | Special Weather Statement | LBF | Perkins | 37 min |
| Jun 29, 11:49 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 41 min |
| Jun 30, 12:25 AM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Lincoln, Perkins | 35 min |
| Jun 30, 12:57 AM MDT | Special Weather Statement | LBF | Hayes | 33 min |
| Jun 30, 1:25 AM MDT | Special Weather Statement | LBF | Frontier | 50 min |
| Jun 30, 5:36 AM MDT | Special Weather Statement | LBF | Frontier | 54 min |
| Jun 30, 5:15 PM MDT | Special Weather Statement | LBF | Logan | 45 min |
| Jun 30, 5:20 PM MDT | Special Weather Statement | LBF | Sheridan | 40 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.